Fentanyl has been responsible for countless deaths in the last decade. Related to other opioid drugs, the death toll dwarfs those compared to heroin and prescription opioids. This guide will discuss the addiction that is gripping the United States.
We’ll be going over the stunning factors of this drug. You may even be shocked by how much fentanyl can kill one person. If you are addicted to fentanyl, you’ll want to get the help you need as soon as possible.
You can get it through Epiphany Wellness right here. Let’s take an in-depth look at fentanyl addiction and how it’s becoming more of a problem today.
What is fentanyl?
Fentanyl is a synthetic opioid that is known to be 50 to 100 times more powerful than morphine. At the outset, it is used as a prescription drug for those who are being treated for cancer or other medical conditions. It’s designed to help manage pain associated with these conditions.
This can also be used on patients who are otherwise highly tolerant to other prescription opioids. However, there is a kind of fentanyl that is made illegally and is being sold on the streets.
Deaths related to fentanyl
Fentanyl has been responsible for more than 60 percent of opioid related deaths in 2017 alone. The numbers have since risen. It has reached a point where it has far outnumbered other opioid related deaths including heroin and prescription drugs.
How is fentanyl addictive?
Fentanyl is addictive because it is one of the most potent drugs out there. Not only that, its potency can also be more dangerous compared to the pharmaceutical grade version. It can get to a point when someone stops using fentanyl that they can suffer from serious withdrawal symptoms.
These symptoms include but are not limited to the following:
- Sleep issues
- Pain in the muscle or bones
- Cravings that are severe
- Vomiting and diarrhea
- Cold flashes (may include goosebumps).
In order to avoid these symptoms, they continue using it. People can become dependent on fentanyl to the point where they can develop an addiction. However, another way to stop the uncomfortable withdrawal problems is to be treated with medication assisted therapy.
These are offered at inpatient detox facilities. If you are addicted to opioids, you will need to seek help via an inpatient facility. You should not risk an in-home detox due to the serious risks that these withdrawal symptoms can have.
That’s why the sooner you get the help you need, the better. You’ll have medical staff monitoring you around the clock. If you need assistance, they will be there at the touch of a button.
How is fentanyl addiction treated?
As mentioned before, fentanyl addiction is done at an inpatient facility. Medical staff will treat you with specific medications designed to reduce the occurrence of withdrawal symptoms. However, this will take care of part of the issue.
You will also need to undergo counseling such as behavioral therapy. This will allow you to work one on one with a therapist to learn certain behaviors and attitudes. You will also be able to learn (and re-learn) healthy life skills that will ensure you live a fulfilling life without drugs.
There are other types of therapy that are available. It will depend on the rehab facility that you are attending at that time. Your treatment plan may recommend certain types of therapy such as cognitive behavioral therapy.
You can also choose to undergo holistic therapy, which will be a much different approach compared to the standard therapy procedures.
What are the signs of fentanyl addiction?
There are signs of fentanyl addiction that may be noticeable to other people. This can include a change in appearance due to weight loss. It can also lead to people not taking better care of themselves.
It can get to a point where they are almost unrecognizable. In short, it has the same effects compared to those addicted to other opioids. Aside from this, people addicted to fentanyl can experience the following effects:
- Trouble breathing
- Extreme levels of happiness
- Breathing issues
Some of these signs can be severe as well. However, the risk of overdose still exists.
What are the signs of fentanyl overdose?
Fentanyl overdose (or poisoning) can happen. Especially if you take a trace amount of the powdered form. It’s actually enough to kill you.
With that said, if someone overdoses on fentanyl, the early signs include the following:
- Breathing difficulties (sounds like snoring)
- Breathing that is shallow
- Skin that is cold and clammy
- Unresponsive to a person’s voice or pain
If a person who overdosed on fentanyl stops breathing, it can cause death. If you spot the early signs, you will need to dial 911 immediately. If they are unconscious, you will need to perform CPR if they are not breathing and don’t have a pulse.
You will also need to extract any fentanyl pills from a person’s mouth before performing CPR. If they are using the drug with a transdermal patch, remove them immediately. Make sure the sticky side of the patch does not come in contact with you.
If you have naloxone on hand, you will need to administer it immediately. Even if you do, you’ll still need to dial 911 so medical personnel can examine the person that overdosed.
Fentanyl is a deadly drug that is going to continue to kill people if nothing changes. It is important that communities across the country do their part to stop the spread of this drug. Keeping it off the streets will be a challenge.
In the meantime, we hope that this guide in helping you understand the dangers of fentanyl addiction has provided you with a few takeaways. Remember to spot the signs of addiction or overdose if you notice it.
If you are dealing with a fentanyl addiction yourself, get help as soon as possible. Don’t take any chances.